What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 12:50 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 24, 12:50 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
150 PM EDT Wed Jul 24 2024
.SYNOPSIS...
Showers and storms are expected through through a Thursday cold
front. Some storms in the I-80 corridor today may bring
damaging wind gusts. Dry conditions and a warming trend are
expected into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Storms will advance from the northwest this afternoon.
- Probability of severe weather will be highest from 4pm to 8pm
in the I-80 corridor; the primary threat is damaging winds.
----------------------------------------------------------------
A surface low is progged to move from Lake Huron over southern
Ontario this afternoon. The surface cold front will sag into
western Ohio during the day today. This will act to slightly
accelerate flow ahead of the trough passage across northwest PA
and contribute to a stream of warm, moist air with origins tied
to the gulf. An upper jet dropping out of Canada is expected to
gradually merge with a northeast jet through tonight, with much
of the day today in weak coupled jet dynamics. With placement
in the left exit of northeast jet and right entrance region of
the Canadian jet, we would expect synoptic convergence to
increase. On the meso-scale, a spoke of mid-level PVA is
expected to rotate through this afternoon and evening, passing
over the pre-established lake breeze. As these three factors
come together, confidence in convection along the lake shore
remains fairly high.
When compared to the last update, severe chances appear higher
tied to a few things. First, visible satellite has indicated
mostly clear skies over northwest Pennsylvania and eastern Ohio.
Second, largely in part due to the clearing, instability has
tended toward the higher end of the ensemble spread. Based on
the 12Z sounding, a dry adiabatic profile in the mixed layer
would suggest 1500 to 2000 J/kg SBCAPE, which is already around
the 90th percentile of ensemble members. Third, DCAPE values are
sufficient for downburst wind threats. The 12Z sounding already
had around 600 J/kg. With mixing, this may reach as high as
800 J/kg to 1000 J/kg. The best chance will not arrive until
after 8pm, but strong shear is not necessary for downburst wind
threats.
With shear largely lake-land boundary parallel, we might expect
that storms develop along the lake shore and rapidly develop
into a linear mode before moving southeast. This might suggest
a shared cold pool and acceleration. Damaging winds remain the
primary threat, but hail could not be ruled out is localized
intense updrafts. Probabilities of severe weather are highest
north of I-80 and gradually decrease as the line moves towards
the Pittsburgh metro as the line fights with diurnal
stabilization and becomes outflow dominant.
A few rumbles of thunder are possible through the early
overnight hours as the line progresses through areas south of
Pittsburgh in perhaps a couple hundred joules of elevated
instability, with showers more likely late overnight tonight.
Once again, fog and low stratus is possible with near-
saturation in the low levels. Fog probabilities are highest in
the I-80 corridor and eastern Ohio given the recent rain and
greatest likelihood of clouds clearing. Dense fog probabilities
are around 30% to 40% for now in those areas.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
KEY MESSAGES:
- A cold front brings additional shower and thunderstorm
chances, mainly to the southern half of the area.
- Cooler and drier weather moves into the area in the wake of
the cold front.
_________________________________________________________________
With the upper trough continuing to advance eastward towards the
northeastern CONUS and a surface low over southern Ontario
lifting quickly away to the northeast, a weak cold front sags
southeastward across the lower Great Lakes and into the local
area during the day Thursday. This will be the last source of
lift to aid in the development of scattered showers and
thunderstorms, though by that time the best forcing aloft will
have shifted east of the area. With these features being out of
phase, not expecting the convective coverage one might
typically expect along a summer cold front. The best rain
chances will be south of I-70 where scattered showers and storms
may develop as the front moves through in the heat and
instability of the afternoon/evening, while areas farther north
may very well see a dry FROPA. The front pushes through the
area by late Thursday evening, with cooler and drier air
settling in behind it. Lows Thursday night dip below seasonal
normals, into the mid/upper 50s (low 50s north of I-80).
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
KEY MESSAGES:
- Dry, warm weather is forecast for the weekend under building
high pressure.
- Low pressure returns early next week and brings showers and
thunderstorms back to the forecast for Monday and Tuesday.
________________________________________________________________
Ensemble clusters are in good agreement on a building ridge
into the weekend that would signal high confidence in a return
to a drier pattern with seasonably warm temperatures. There is
some indication among long range guidance that another low
pressure system approaches the region early next week, which
would bring unsettled weather back to the local area in the
Monday-Tuesday timeframe.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Storms have fired a little sooner and in a little more
widespread manner than anticipated earlier, as instability has
tended towards the higher end of model guidance. Still expect
some form of storm organization into line segments with time,
which will present threats of brief IFR/LIFR visibility in heavy
rain and wind gusts of 30 to 45 knots in the stronger storms.
Have tried to provide most likely timing of higher impacts in
TAFs. LBE and MGW are least likely to see stronger storms and
have used VCTS for those locations. Other sites, particularly
FKL and DUJ, are more likely to get the stronger impact.
Activity will begin to weaken after 00Z with sunset and loss of
instability, although we have allowed VCTS mentions to linger
for a few hours. A late evening lull is anticipated at most
terminals with VFR conditions. However, the expected rain and
some partial clearing will allow for MVFR/IFR conditions in low
clouds and fog later tonight. IFR is more likely north and west
of PIT, where more rain is expected and where clearing may be a
bit more pronounced behind an advancing cold front.
Improvement back to VFR may be a bit slow past 12Z as the front
continues to work its way across the region. Scattered showers
may fire once again ahead of the boundary as it approaches far
southern PA and the Mason-Dixon Line by midday, but VFR may be
achieved areawide by 18Z save for MGW/ZZV.
.Outlook...
Any showers will end by Thursday evening as the front exits the
region. After possible fog Thursday night, VFR returns Friday
under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Cermak
LONG TERM...Cermak/Milcarek
AVIATION...CL
Hazardous weather outlook, Jul 24, 12:30 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
130 PM EDT Wed Jul 24 2024
OHZ059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-509>514-
251730-
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
130 PM EDT Wed Jul 24 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-077-078-WVZ001-
251730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana-
Hancock-
130 PM EDT Wed Jul 24 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms may develop late this afternoon
through this evening. Damaging winds would be the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Milcarek
In the hours before
Special weather statement, Jul 24, 11:54 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1254 PM EDT Wed Jul 24 2024
OHZ048-241715-
Coshocton OH-
1254 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 115 PM EDT...
At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Danville, or 17 miles southwest of Millersburg,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Blissfield, Walhonding, New Guilford, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8219 4045 8193 4029 8194 4029 8219
TIME...MOT...LOC 1654Z 277DEG 21KT 4038 8214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MilcarekSpecial weather statement, Jul 24, 12:37 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Wed Jul 24 2024
OHZ039-048-241800-
Tuscarawas OH-Coshocton OH-
137 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
SOUTHWESTERN TUSCARAWAS COUNTIES THROUGH 200 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farmerstown, or 12 miles northeast of Coshocton, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Newcomerstown, Sugarcreek, Baltic, Port Washington,
Stone Creek, Chili, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 63 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8177 4044 8167 4050 8167 4048 8142
4025 8152 4032 8181
TIME...MOT...LOC 1737Z 285DEG 24KT 4040 8170
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MilcarekSpecial weather statement, Jul 24, 12:58 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
158 PM EDT Wed Jul 24 2024
OHZ039-040-048-241845-
Tuscarawas OH-Coshocton OH-Carroll OH-
158 PM EDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL COSHOCTON...
SOUTHWESTERN CARROLL AND TUSCARAWAS COUNTIES THROUGH 245 PM EDT...
At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarcreek to near Coshocton. Movement was
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Coshocton, Uhrichsville, Newcomerstown, Dennison,
West Lafayette, Gnadenhutten, Tuscarawas, Midvale, Port Washington,
Barnhill, Roswell, Stone Creek, Gilmore, Stillwater, Bakersville, and
Chili.
This includes Interstate 77 in Ohio between mile markers 61 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4051 8159 4048 8126 4030 8127 4030 8134
4022 8134 4022 8167 4026 8189
TIME...MOT...LOC 1758Z 273DEG 18KT 4046 8159 4028 8182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MilcarekSpecial weather statement, Jul 24, 1:08 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
208 PM EDT Wed Jul 24 2024
PAZ009-241830-
Forest PA-
208 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FOREST COUNTY
THROUGH 230 PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marienville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Forest
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4144 7896 4144 7897 4145 7898 4145 7905
4153 7910 4159 7896
TIME...MOT...LOC 1808Z 258DEG 18KT 4151 7902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MilcarekSpecial weather statement, Jul 24, 1:28 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
228 PM EDT Wed Jul 24 2024
OHZ041-241900-
Columbiana OH-
228 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLUMBIANA COUNTY
THROUGH 300 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Columbiana, East Palestine, Leetonia, New Waterford, Winona,
Guilford Lake State Park, and New Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4090 8082 4090 8056 4080 8055 4080 8098
4090 8097 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1828Z 262DEG 23KT 4089 8086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CLSpecial weather statement, Jul 24, 1:33 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Wed Jul 24 2024
OHZ039-040-049-050-058-241900-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Carroll OH-
233 PM EDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT HARRISON...WEST CENTRAL
JEFFERSON...NORTHEASTERN GUERNSEY...SOUTH CENTRAL CARROLL AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Dennison to near Newcomerstown.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Freeport, Scio, Jewett, Richmond, Bowerston, Leesville, Gilmore,
Tippecanoe, Piedmont, Stillwater, Deersville, Birmingham, Clendening
Lake, Leesville Lake Park, Tappan Lake, Kimbolton, and Piedmont Lake.
This includes Interstate 77 in Ohio between mile markers 56 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4047 8120 4043 8077 4015 8126 4016 8165
TIME...MOT...LOC 1833Z 279DEG 21KT 4041 8120 4026 8155
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CL